Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 5, 2016, 5:41 PM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 49 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 5, 2016, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
Counties Lac qui Parle County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 150 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:41 PM CDT | NON-TSTM WND GST 35 | 1 Sse North Redwood, MN | ASOS STATION REDWOOD FALLS AP /RWF/. |
| Jul 5, 5:50 PM CDT | NON-TSTM WND GST 32 | 5 Ssw Marietta, MN | MESONET STATION MARIETTA 5SSW /MN059/. |
| Jul 5, 5:53 PM CDT | TSTM WND GST 55 | 4 Ssw Granite Falls, MN | AWOS STATION GRANITE FALLS AP /GDB/. |
| Jul 5, 5:53 PM CDT | NON-TSTM WND GST 44 | 2 W Olivia, MN | AWOS STATION OLIVIA AP /OVL/. |
| Jul 5, 5:53 PM CDT | NON-TSTM WND GST 55 | 4 Ssw Granite Falls, MN | AWOS STATION GRANITE FALLS AP /GDB/. |
| Jul 5, 5:54 PM CDT | NON-TSTM WND GST 41 | 1 N Canby, MN | AWOS STATION CANBY AP /CNB/. |
| Jul 5, 6:09 PM CDT | HIGH SUST WINDS 14 | 1 Ese Redwood Falls, MN | MESONET STATION REDWOOD FALLS 1ESE /RDWDF/. |
| Jul 5, 6:15 PM CDT | NON-TSTM WND GST 50 | Hanley Falls, MN | MESONET STATION HANLEY FALLS /MN033/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WWUS83 KMPX 052241
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT TUE JUL 5 2016
MNZ054-056-057-064-065-073-052330-
CHIPPEWA-RENVILLE-REDWOOD-LAC QUI PARLE-KANDIYOHI-YELLOW MEDICINE-
541 PM CDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YELLOW MEDICINE...
NORTHERN REDWOOD...WESTERN RENVILLE...SOUTHERN LAC QUI PARLE...
SOUTHWESTERN KANDIYOHI AND SOUTHERN CHIPPEWA COUNTIES...
AT 540 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BURR TO NEAR RENVILLE. MOVEMENT WAS EAST
AT 40 TO 50 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...REDWOOD FALLS...GRANITE FALLS...OLIVIA...CANBY...
MADISON...DAWSON...CLARA CITY...RENVILLE...CLARKFIELD...
RAYMOND AND SACRED HEART.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 1 AND 77.
U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 108.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 107.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 75 AND 115.
LAT...LON 4500 9645 4504 9505 4453 9491 4451 9559
4462 9561 4463 9563 4463 9645
TIME...MOT...LOC 2240Z 262DEG 43KT 4473 9637 4475 9517
$$
CLFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:45 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 5, 3:45 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 345 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 344 PM CDT Tue Jul 5 2016 The line has formed already from Appleton northeast into western Stearns county this afternoon. Confidence is now very high this line will continue strengthening while heading east southeast between the Minnesota River and I-94 for the next couple hours. As it develops a well organized cold pool, widespread wind damage will become the greatest threat with potential for high end wind gusts in excess of 80 mph. The swath of greatest wind damage will likely occur with the apex of the bow, which is currently forecast to track across the western and southern Twin Cities metro to as far south as Mankato - and points southeast later this evening. The SPC Day 1 outlook at 20Z has upgraded this area to a moderate risk with some potential for the line to become a derecho by the time it reaches Minneapolis/St Paul and points south. One thing that will need to be watched is whether a wake low develops, which may bring another round of damaging winds well behind the main thunderstorm activity. This will depend on the strength of the cold pool and forward speed of the line which will be monitored closely. .LONG TERM...(Wednesday night through Tuesday) Issued at 344 PM CDT Tue Jul 5 2016 In the extended we are looking at two periods with better, Thursday and again Monday into Tuesday next week. We will get a brief reprieve from the heat and humidity Friday and Saturday, but that looks to start its return back into the area Sunday out ahead of the system for early next week. Still a good deal of uncertainty with how precip chances will unfold Wednesday night into Thursday with models still showing a good deal of spread with how much convection will be accompanying the warm front as it lifts back north toward MN. Have highest pops during the day Thursday as an inverted trough develops across MN in response to a strong shortwave moving across the Dakotas. This upper low will allow a surface low to develop near Duluth Thursday night, with a good drying west wind and subsidence coming across southern MN, so sped up the departure of pops across MN Thursday night. Lingered some chance pops north of I-94 on Friday as they will be within the cyclonic flow and cold pool of a closed h5 low going across NW WI. This looks to be predominately diurnally driven, with weak instability limiting any severe threat on Friday. The nicest day of the week looks to line up perfectly with Saturday as high pressure moves across the state. This high will be off into the Great Lakes by Saturday night, with a strong return flow developing. Eventually this return flow will see a warm front come back on Sunday/Sunday night. The GFS/ECMWF keep us mainly dry through the weekend, but the Canadian shows a healthy burst of convection developing Sunday ahead of the warm front, which is why we maintained PoPs across MN as there will certainly be a good increase in elevated instability as the warm front moves in, so a thunder threat Sunday/Sunday night is certainly plausible, even if the ECMWF/GFS don't show anything at the moment. For the beginning of next week, the GFS/ECMWF show a low becoming occluded as it moves into southern Saskatchewan. Cold front associated with this low will move across MN on Monday, but will be running into a developing upper ridge as heights rise in response to the deepening low to our NW. This ridging and the stalling of the surface low in southern Canada will slow down the progress of the front, with the threat for showers and thunderstorms continuing for eastern MN and western WI going into Tuesday. Surface dewpoints ahead of the front will increase into the lower 70s and with temperatures again increasing into at least the mid/upper 80s, we should see another highly moist and unstable environment with the risk of severe weather and excessive rainfall returning. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1250 PM CDT Tue Jul 5 2016 One large cluster of thunderstorms just southwest of AXN appear to be weakening as they head toward the airport, with redevelopment to the south. This should continue to be the case during the next few hours until the better moisture can push a bit further north. Otherwise, expect scattered severe storms to develop across west central MN during the mid afternoon, organize into a line and race east southeastward across the TAF sites late this afternoon through mid-late evening. Severe wind gusts are most likely at MSP/RNH/EAU when the system's organization has been peaked. KMSP...Best timing appears to be just before 00z through mid evening for thunderstorm activity with the severe threat expected near the front end of the activity. LIFR conditions and winds of 45+ kts are expected with the line. /OUTLOOK FOR KMSP/ Wed night...Mainly VFR. Chc -TSRA late. Wind E 5 kts. Thu...Mainly VFR. TSRA likely. Wind E 5-10 kts. Fri...Mainly VFR. Chc -TSRA. Wind NW 10-15. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...MPG AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 3:05 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 305 PM CDT TUE JUL 5 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 062015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 305 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD WIND DAMAGE IS EXPECTED ACROSS CENTRAL AND SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING...INCLUDING IN THE TWIN CITIES METRO AREA...WITH SOME LARGE HAIL AND A FEW TORNADOES ALSO POSSIBLE. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS SOUTHERN MINNESOTA AND AN ENHANCED RISK ELSEWHERE. HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS CONTINUE FROM WEDNESDAY NIGHT THROUGH FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN MINNESOTA THURSDAY. LOCALLY HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE AREA WIDE THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. BORGHOFF
In the hours before
Local storm report, Jul 5, 5:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG PAYNESVILLE 45.38N 94.72W
07/05/2016 STEARNS MN PUBLIC
LARGE TREE DOWN IN YARD. TIME ESTIMATED.
&&
CARLYONLocal storm report, Jul 5, 5:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 S KANDIYOHI 45.09N 94.93W
07/05/2016 U1.75 INCH KANDIYOHI MN EMERGENCY MNGR
.
&&
CARLYONLocal storm report, Jul 5, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
537 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 5 S ROCKVILLE 45.40N 94.35W
07/05/2016 STEARNS MN EMERGENCY MNGR
MULTIPLE TREES DOWN UP TO 2 FT DIAMETER
BETWEEN COLD SPRING AND KIMBALL.
&&
CARLYONLocal storm report, Jul 5, 5:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
538 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL COSMOS 44.94N 94.70W
07/05/2016 M0.75 INCH MEEKER MN TRAINED SPOTTER
.
&&
CARLYONLocal storm report, Jul 5, 5:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 2 SSE COSMOS 44.91N 94.68W
07/05/2016 U2.00 INCH MEEKER MN PUBLIC
.
&&
CARLYONSpecial weather statement, Jul 5, 5:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT TUE JUL 5 2016
MNZ054-056-057-064-065-073-052330-
CHIPPEWA-RENVILLE-REDWOOD-LAC QUI PARLE-KANDIYOHI-YELLOW MEDICINE-
541 PM CDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YELLOW MEDICINE...
NORTHERN REDWOOD...WESTERN RENVILLE...SOUTHERN LAC QUI PARLE...
SOUTHWESTERN KANDIYOHI AND SOUTHERN CHIPPEWA COUNTIES...
AT 540 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BURR TO NEAR RENVILLE. MOVEMENT WAS EAST
AT 40 TO 50 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...REDWOOD FALLS...GRANITE FALLS...OLIVIA...CANBY...
MADISON...DAWSON...CLARA CITY...RENVILLE...CLARKFIELD...
RAYMOND AND SACRED HEART.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 1 AND 77.
U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 108.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 107.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 75 AND 115.
LAT...LON 4500 9645 4504 9505 4453 9491 4451 9559
4462 9561 4463 9563 4463 9645
TIME...MOT...LOC 2240Z 262DEG 43KT 4473 9637 4475 9517
CLFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:13 PM CDT | Special Weather Statement | MPX | Stevens | 47 min |
| Jul 4, 11:32 PM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 43 min |
| Jul 5, 12:01 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 29 min |
| Jul 5, 12:31 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 44 min |
| Jul 5, 1:00 AM CDT | Special Weather Statement | MPX | Stevens | 30 min |
| Jul 5, 3:20 AM CDT | Special Weather Statement | MPX | Stevens | 40 min |
| Jul 5, 5:12 AM CDT | Special Weather Statement | MPX | Stevens, Swift | 48 min |
| Jul 5, 12:26 PM CDT | Special Weather Statement | MPX | Stevens | 34 min |
| Jul 5, 1:55 PM CDT | Special Weather Statement | MPX | Stevens | 35 min |
| Jul 5, 2:08 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 37 min |
| Jul 5, 2:17 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Jul 5, 2:34 PM CDT | Tornado Warning | MPX | Swift | 26 min |
| Jul 5, 2:40 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 65 min |
| Jul 5, 2:58 PM CDT | Tornado Warning | MPX | Swift | 32 min |
| Jul 5, 3:07 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns | 38 min |
| Jul 5, 3:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 32 min |
| Jul 5, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 18 min |
| Jul 5, 3:38 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 52 min |
| Jul 5, 3:41 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 49 min |
| Jul 5, 3:58 PM CDT | Tornado Warning | MPX | Chippewa | 32 min |
| Jul 5, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 55 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi | 66 min |
| Jul 5, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 62 min |
| Jul 5, 4:29 PM CDT | Tornado Warning | MPX | Meeker, Wright | 31 min |
| Jul 5, 4:36 PM CDT | Tornado Warning | MPX | Kandiyohi | 24 min |
| Jul 5, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 28 min |
| Jul 5, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 53 min |
| Jul 5, 5:01 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 59 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 15 min |
| Jul 5, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 26 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 53 min |
| Jul 5, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 63 min |
| Jul 5, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 65 min |
| Jul 5, 6:14 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 2 hr |
| Jul 5, 6:25 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Renville, Scott, Sibley | 2 hr |
| Jul 5, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 47 min |
| Jul 5, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 58 min |
| Jul 5, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 12 min |
| Jul 5, 6:57 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 63 min |
| Jul 5, 6:34 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 41 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.